Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at Apr 26, 2021, 3:10 PM MDT for 9 counties in Colorado. It took effect at Apr 27, 2021, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 26, 2021, 3:10 PM MDT (21:10 UTC)
- In effect from
- Apr 27, 2021, 12:00 PM MDT
- Expired
- Apr 27, 2021, 3:16 AM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3889 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517 WWUS45 KBOU 262110 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 310 PM MDT Mon Apr 26 2021 COZ033-034-271100- /O.NEW.KBOU.WS.A.0004.210427T1800Z-210428T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 310 PM MDT Mon Apr 26 2021 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING FOR THE FRONT RANGE MOUNTAINS ABOVE 9000 FEET... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 14 inches possible. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Travel could be difficult with slushy roads and low visibilities due to heavy snowfall. The main impacts will be on the east slopes from Interstate 70 northward. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Gimmestad/Hiris
2 follow-up statements
356 WWUS45 KBOU 270240 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 840 PM MDT Mon Apr 26 2021 COZ035-271045- /O.EXB.KBOU.WS.A.0004.210428T0000Z-210428T1800Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Including the cities of Red Feather Lakes, Glendevey, Nederland, and Estes Park 840 PM MDT Mon Apr 26 2021 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 12 inches possible mainly above 7500 feet. * WHERE...The Northern Front Range Foothills. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Snow covered and icy roads will make travel hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ COZ033-034-271045- /O.CON.KBOU.WS.A.0004.210427T1800Z-210428T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 840 PM MDT Mon Apr 26 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING FRONT RANGE MOUNTAINS ABOVE 9000 FEET... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 15 inches possible. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Tuesday evening and Wednesday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou RPK
134 WWUS45 KBOU 270916 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 316 AM MDT Tue Apr 27 2021 COZ033-034-272130- /O.UPG.KBOU.WS.A.0004.210427T1800Z-210428T1800Z/ /O.NEW.KBOU.WS.W.0007.210427T1800Z-210428T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 316 AM MDT Tue Apr 27 2021 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO NOON MDT WEDNESDAY FRONT RANGE MOUNTAINS ABOVE 9000 FEET... * WHAT...Heavy snow possible. Total snow accumulations of 7 to 14 inches possible. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From Noon today to Noon MDT Wednesday. * IMPACTS...Roads will likely become slick and hazardous. Travel could be very difficult. The hazardous conditions could impact the Tuesday evening and Wednesday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Roads will be slick resulting in slow and hazardous travel. Allow extra time to reach your destination. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ035-272130- /O.UPG.KBOU.WS.A.0004.210428T0000Z-210428T1800Z/ /O.NEW.KBOU.WS.W.0007.210428T0000Z-210428T1800Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Including the cities of Red Feather Lakes, Glendevey, Nederland, and Estes Park 316 AM MDT Tue Apr 27 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 12 inches possible mainly above 7500 feet. * WHERE...The Northern Front Range Foothills. * WHEN...From 6 PM this evening to Noon MDT Wednesday. * IMPACTS...Roads will likely become slick and hazardous. Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Roads will be slick resulting in slow and hazardous travel. Allow extra time to reach your destination. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Meier
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Apr 26, 11:24 AM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 26, 11:24 AM MDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1124 AM MDT Mon Apr 26 2021 .UPDATE... Issued at 1124 AM MDT Mon Apr 26 2021 High clouds have spread across most of the area. Temperatures had already warmed pretty well, so we don't think we'll need to decrease the forecast highs of around 80 on the plains. We're also watching the boundary that sagged into northeastern Colorado this morning with slightly cooler air and higher humidities behind it. We expect this will retreat/mix out by mid afternoon, though the edge of this with less warm/dry conditions may linger near the northeast corner. There's enough of a chance that Red Flag conditions will develop later this afternoon that we'll maintain that warning though the conditions aren't being met now. Plenty dry further southwest with the winds starting to mix to the surface. && .SHORT TERM...(Today and tonight) Issued at 322 AM MDT Mon Apr 26 2021 Strong southwest flow aloft will prevail today ahead of an upper level low moving across the Sierra Nevadas. Heights begin to fall today as the low approaches. This will lead to better mixing with winds aloft. Expect gusty west to southwest winds up to 50 mph over the mountains and mountain valleys. It will be windy across eastern Colorado as well with gusts up to 40 mph. A surface low will form over northeast Colorado. Winds under this may not be as strong. Even though cooler air aloft is moving in, the downslope floe will result in another warm day across the area. Over northeast Colorado, highs will climb into the upper 70s to lower 80s. Some mid 80s may occur over far eastern Colorado. Winds decrease this evening as the airmass decouples. Mid and high clouds increase and will help keep temperatures mild overnight. The surface low moves off to the east with a trailing cold front entering northern Colorado after midnight. .LONG TERM...(Tuesday through Sunday) Issued at 322 AM MDT Mon Apr 26 2021 Tuesday and Tuesday night, a return to cooler and wetter weather is expected. 24-hr qpf values range anywhere from 0.50-1.5 inches from 12z Tue-12z Wed. Embedded convection from thunderstorms shows even higher values over 2.5 inches in parts of the northeast plains. The models are fairly consistent showing the upper low over northern NV by 12z Tuesday, with a moderate to strong southwesterly flow aloft over the forecast area. The cold front associated with this system will push across the northeast plains by mid morning with a deepening upslope developing Tuesday afternoon and Tuesday evening. The upper low splits with the southern branch dropping south into southern AZ by 12z Wed. There is a period of moderate mid/upper level qg ascent that occurs around 00Z Wed, as the northern branch splits across northeast CO. The models also show decent shear/instability around on Tuesday, enough for SPC to place the NE plains in a marginal risk of severe with MLCAPES 400-800 j/kg. The main focus will be over the Palmer Divide and northeast plains primarily in the vicinity of the frontal boundary. The best shear would appear to be around 18z Tuesday, then the flow aloft starts to weaken in the afternoon. In the mountains and foothills, the snow level will be around 8000 feet during the day, it then drops down to around 6500 feet by 12z Wednesday. 24-hr snow amounts from the GFS, European and NAM models all show storm totals of 12+ inches along the Continental Divide by Wednesday morning. Overall confidence in those numbers is medium, but either a winter storm watch or winter weather advisory will likely be needed at some point. The best window for dynamics/instability and upslope appears to be from 21z Tuesday to 06z Wednesday. Wednesday will remain cool with some weak qg ascent around through mid afternoon, then a drier northerly flow spreads into the region by Wednesday evening. The latter part of the week will be dry and warmer as broad ridge of high pressure builds over the west. Temperatures by Friday and into the weekend will be back above normal, climbing back into the mid 70s to lower 80s. The next system looks like it will break down the ridge and move across CO by late Sunday into Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1124 AM MDT Mon Apr 26 2021 VFR through tonight. West to southwest winds will prevail, though some variability is expected this afternoon. When the winds are stronger, they should be from the west to southwest. Gusts to around 20 knots are expected. && .FIRE WEATHER... Issued at 322 AM MDT Mon Apr 26 2021 It will be a very dry day across eastern Colorado with relative humidity falling into the 5 to 10 percent range. Winds increase late this morning as well with southwest winds gusting up to 40 mph. The winds may not be as strong over the northeast corner under a developing surface, but breezy conditions will likely prevail at times, so will upgrade the Fire Weather Watch to a Red Flag Warning. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ246>251. && UPDATE...Gimmestad SHORT TERM...Meier LONG TERM...Cooper AVIATION...Gimmestad FIRE WEATHER...Meier
Hazardous weather outlook, Apr 26, 10:56 AM MDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1056 AM MDT Mon Apr 26 2021 COZ030>051-271700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1056 AM MDT Mon Apr 26 2021 ...EXTREME FIRE DANGER EASTERN PLAINS TODAY, THEN COOL AND WET... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Today will be warm, very dry, and windy. Fire danger will be extreme across those parts of eastern Colorado which have not had much precipitation recently. Peak wind gusts in the mountains will be 40-60 mph with gusts in the 30-40 mph range on the plains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On Tuesday, a cold front and its associated storm system will bring much cooler conditions with rain, and snow above 8000 feet. The snow level will lower to around 6500 feet by Wednesday morning, with several inches of snow possible in the higher Front Range mountains and foothills by that time. On Tuesday, one or two strong thunderstorms may also develop over the northeast plains, with the potential to produce hail from nickel to quarter size. The rest of the week will be dry with temperatures warming each day, well above normal again by the weekend. .SPOTTER INFORMATION STATEMENT... Spotter reports will not be needed today or tonight. Gimmestad/Hiris
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.